Alert archive / Missouri / Flash Flood Warnings in 1997
Flash Flood Warning 75, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 17, 1997, 5:37 PM CDT for Polk County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 1997, 5:37 PM CDT (22:37 UTC)
- Expired
- Jul 17, 1997, 7:40 PM CDT
- In force
- 2 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Polk County, MO
The radar
The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2949 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 172239 FFWSGF MOC167-180040- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 537 PM CDT THU JUL 17 1997 * FLASH FLOOD WARNING FOR POLK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 740 PM CDT * SOME AREAS OR STREAMS AFFECTED BOLIVAR LOW WATER CROSSINGS...ESPECIALLY IN CENTRAL POLK COUNTY * CAUSE AND EFFECT STRONG THUNDERSTORMS IN THE BOLIVAR AREA HAVE PRODUCED ONE TO TWO INCHES OF RAIN SINCE 500 PM. * FORECAST CONDITIONS THE SLOW MOVING STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN IN THE BOLIVAR AREA THROUGH 630 PM...WITH FLOODING EXPECTED TO DEVELOP. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. MS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:00 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 17, 2:00 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT WED JUL 16 1997 FCST CONCERNS REMAIN POPS. ATMOSPHERE STARTED OFF VERY UNSTABLE THIS MORNING WITH 12Z SGF SOUNDING SHOWING LI OF -7 TO -10 DEPENDING ON WHICH CALCULATION YOU USE AND CAPES OF 3000. MODIFIED FOR LOWER 90S SHOWS CAPES NR 5000...SO PLENTY OF JUICE TO WORK WITH THIS AFTN FOR SW MO. INTIAL CU/SHRA DEVELOPMENT STARTED EARLIER THAN YESTERDAY...BUT OVER PAST HOUR NOTICED WK WIND SHIFT TO THE WEST COME INTO JLN/SGF AREAS AND TSTMS NOT BEING ABLE TO GROW MUCH SINCE 18Z. LOOKING AT SATELLITE SHOT BEST CHC FOR ANY SVR WX AND WIDESPREAD STORMS ON SRN EDGE OF COMPLEX W AND SW OF TUL. ADAP SHOWING BIG MOISTURE DIVERGENCE OVR SE KS EDGING INTO FAR SW MO SO THIS MAY ACT TO SUPRESS ACTIVITY. FOR THIS EVENING...EXPECT ANY TSRA TO DIE OUT AROUND SUNSET LIKE TUES... AND THEN BE MO CLR/PTLY CLDY OVERNIGHT. . FOR LATER PDS...ONCE AGAIN WHAT DO WITH VORT MAX. ETA/AVN IN GOOD AGREEMENT AND WILL FOLLOW THESE TWO. VORT MAX TO START TO TAKE A MORE WSW TURN INTO WRN OKLA BY 48HRS AS ERLY FLOW AT 50H BECOMES ESTABLISHED BEHIND GREAT LAKES SHORT WAVE DIVING INTO IL TODAY AND GULF COAST STORM. BUT IT WILL STILL REMAIN MOIST AND UNCAPPED...THUS CANNOT RULE OUT POP UP TSRA FRI AFTN. CURRENT ZFP HAS 30 FOR JLN ON FRI AND THIS SEEMS OK. SGF/UNO ON THE FENCE...BUT ATTM THINKING POPS AOB 20 PCT AND THUS WILL NOT MENTION. NGM GOES OVERBOARD ON PCPN FRIDAY AND IS NOT FOLLOWED AS ITS QPF FORECAST COMPLETELY MISSES RAIN ALONG LA COAST. PERSISTANCE HAS WORKED BEST TEMP-WISE AND WITH LITTLE 85H WARM ADV THAT LOOKS GOOD. MY THOUGHTS FOR TONIGHT... JLN/SGF AREAS...WIDELY SCT TSRA THIS EVENING...THEN PTLY CLDY. LOWS 70-75 JLN/ AR 70 SGF/UNO AIZ/VIH...MO CLR. LOW 65-70. CCF SGF BB 070/092 070/092 070 06322 JLN BB 074/093 074/093 074 06332 /RIDDLE
In the hours before
Special weather statement, Jul 17, 1:00 PM CDT, 4 hours 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUL 17 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST MISSOURI WITH LOCALLY HEAVY RAIN POSSIBLE... EARLIER THIS MORNING A THUNDERSTORM COMPLEX WAS OVER SOUTH CENTRAL KANSAS AND NORTHERN OKLAHOMA. AN OUTFLOW BOUNDARY FROM THIS COMPLEX HAS MOVED INTO SOUTHWEST MISSOURI AND WAS LOCATED FROM NEAR SPRINGFIELD AND LEBANON SOUTH TO THE BRANSON AREA AND THEN INTO NORTHWEST ARKANSAS. AS THE BOUNDARY INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS...SCATTERED THUNDERSTORMS WILL DEVELOP. THESE STORMS WILL BE OF THE PULSE TYPE MEANING THAT THEY WILL QUICKLY DEVELOP...DUMP THEIR RAIN...AND THEN DISSIPATE. WITH ALL THE MOISTURE IN THE AIR...ANY STORM IS CAPABLE OF PRODUCING VERY HEAVY RAINFALL OF 1 TO 3 INCHES IN A VERY LOCALIZED AREA IN A SHORT TIME. HAIL WILL ALSO BE POSSIBLE FROM A FEW STORMS. THE THUNDERSTORM ACTIVITY WILL DISSIPATE AROUND SUNSET. WHILE ANY LOCATION IN SOUTHWEST AND SOUTH CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS COULD SEE A THUNDERTORM...THE BEST CHANCE APPEARS TO BE NEAR THE OUTFLOW BOUNDARY FROM THE LEBANON AND SPRINGFIELD AREAS SOUTH TO THE BRANSON AND PINEVILLE AREAS. FURTHER NORTH INTO CENTRAL MISSOURI AND THE LAKE OF THE OZARKS AREA....THE THREAT FOR THUNDERSTORMS IS MUCH LESS. SPOTTER GROUPS ACROSS SOUTHWEST MISSOURI SHOULD BE ALERT AS ACTIVATION MAY BE POSSIBLE IN A FEW AREAS. RIDDLE
Special weather statement, Jul 17, 1:01 PM CDT, 4 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUL 17 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST MISSOURI WITH LOCALLY HEAVY RAIN POSSIBLE... EARLIER THIS MORNING A THUNDERSTORM COMPLEX WAS OVER SOUTH CENTRAL KANSAS AND NORTHERN OKLAHOMA. AN OUTFLOW BOUNDARY FROM THIS COMPLEX HAS MOVED INTO SOUTHWEST MISSOURI AND WAS LOCATED FROM NEAR SPRINGFIELD AND LEBANON SOUTH TO THE BRANSON AREA AND THEN INTO NORTHWEST ARKANSAS. AS THE BOUNDARY INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS...SCATTERED THUNDERSTORMS WILL DEVELOP. THESE STORMS WILL BE OF THE PULSE TYPE MEANING THAT THEY WILL QUICKLY DEVELOP...DUMP THEIR RAIN...AND THEN DISSIPATE. WITH ALL THE MOISTURE IN THE AIR...ANY STORM IS CAPABLE OF PRODUCING VERY HEAVY RAINFALL OF 1 TO 3 INCHES IN A VERY LOCALIZED AREA IN A SHORT TIME. HAIL WILL ALSO BE POSSIBLE FROM A FEW STORMS. THE THUNDERSTORM ACTIVITY WILL DISSIPATE AROUND SUNSET. WHILE ANY LOCATION IN SOUTHWEST AND SOUTH CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS COULD SEE A THUNDERTORM...THE BEST CHANCE APPEARS TO BE NEAR THE OUTFLOW BOUNDARY FROM THE LEBANON AND SPRINGFIELD AREAS SOUTH TO THE BRANSON AND PINEVILLE AREAS. FURTHER NORTH IrNTO CENTRAL MISSOURI AND THE LAKE OF THE OZARKS AREA....THE THREAT FOR THUNDERSTORMS IS MUCH LESS. SPOTTER GROUPS ACROSS SOUTHWEST MISSOURI SHOULD BE ALERT AS ACTIVATION MAY BE POSSIBLE IN A FEW AREAS. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:13 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 47 min |
| Jul 17, 5:13 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 47 min |
| Jul 17, 6:24 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 36 min |
Nearby
Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.